Minnesota, 2015Winter Storm and Winter Weather in Minnesota, December 25 to 26, 2015
December 25 to 26, 2015 · NWS FSD · 8 events in 8 counties and zones
Widespread heavy snow affected southwest Minnesota from the night of December 25th into the daylight hours of December 26th. North to northwest winds gusting to 30 mph developed on December 26th and caused areas of blowing snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy snow affected southwest Minnesota from the night of December 25th into the daylight hours of December 26th. North to northwest winds gusting to 30 mph developed on December 26th and caused areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 5:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 25, 5:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
540 PM CST FRI DEC 25 2015
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 332 PM CST FRI DEC 25 2015
SIGNIFICANT WINTER STORM EXPECTED TO IMPACT THE AREA TONIGHT INTO
SATURDAY. LEADING EDGE OF THE PRECIPITATION BAND IS QUICKLY LIFTING
NORTH AND IS EXPECTED TO BE LOCATED NEAR THE I-29 TOWARDS 00Z. AS
SNOW MOVES IN...VISIBILITY IS RAPIDLY DECREASING DECREASING AS
ATMOSPHERE IS QUICKLY SATURATING. FORECAST SOUNDINGS SUGGEST THAT
PRECIPITATION MAY BRIEFLY BEGIN AS A MIX...BUT SOUNDING PROFILES
QUICKLY WET BULB DOWN TO SNOW. ICING POTENTIAL THIS EVENING IN
NORTHWEST IOWA LOOKS TO BE SIGNIFICANTLY REDUCED...AND HAVE
THEREFORE FOCUSED HEADLINES ON SNOWFALL.
FOR THIS EVENING...EXPECTING SNOW TO RAPIDLY DEVELOP ACROSS THE AREA
THIS EVENING. UPPER LEVEL DYNAMICS ARE FANTASTIC...WITH KISSING JET
STREAKS RESULTING IN ENHANCED LIFT. IN ADDITION...FORECAST
SOUNDINGS SHOW ELEVATED CAPE ALONG AND EAST OF THE JAMES RIVER
VALLEY IMMEDIATELY ABOVE THE DENDRITIC LAYER. WITH STRONG 700MB
FRONTOGENETIC FORCING...POTENTIAL FOR THUNDER SNOW IN AN ARCING BAND
FROM NEAR MITCHELL-SIOUX FALLS UP TOWARDS WINDOM. THIS IS A LITTLE
BIT FURTHER SOUTH THAN PREVIOUS RUNS. WITH THE INSTABILITY
ALOFT...HAVE INCREASED QPF SLIGHTLY IN THIS AREA...BUT AM CONCERNED
ABOUT 1 INCH PER HOUR OR GREATER SNOWFALL RATES FROM 02-09Z TONIGHT
IN THIS REGION. THEREAFTER...DRY SLOT IS EXPECTED TO NOSE INTO
NORTHWEST IOWA DRYING OUT THE UPPER LEVELS OF THE ATMOSPHERE
INCLUDING THE DENDRITIC LAYER. AT THIS TIME... THIS WOULD BE THE
BEST OPPORTUNITY TO SEE DRIZZLE/FREEZING DRIZZLE ACROSS NORTHWEST
IOWA.
TROWAL SETS UP FURTHER TO THE WEST AS INVERTED TROUGH/COLD FRONT
MOVES THROUGH THE AREA. AS FRONT WORKS EAST...EXPECT TEMPERATURES
TO FALL AND WINDS TO RAPIDLY INCREASE. WITH SNOW RATIOS STARTING
AROUND 10-12:1 BUT INCREASING THROUGH THE EVENT TO CLOSER TO 14-
15:1...EXPECT SOME BLOWING SNOW THROUGH THE AFTERNOON HOURS ON
SATURDAY. HAVE KEPT TIMING ON THE HEADLINES AS IS...BUT HAVE
EXPANDED WINTER WEATHER ADVISORY AND WINTER STORM WARNING FURTHER TO
THE SOUTH. WITHIN THE HEART OF THE HEAVY BAND OF SNOW...EXPECT 8-
10" OF SNOW WITH LOCALLY HIGHER AMOUNTS BASED ON THE POTENTIAL OF
THUNDERSNOW AND MESOSCALE BANDING.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 332 PM CST FRI DEC 25 2015
STORM SYSTEM EXITS THE AREA TO THE EAST...WITH ONLY A FEW LIGHT SNOW
SHOWERS OR FLURRIES LINGERING INTO THE EARLY EVENING SATURDAY ACROSS
OUR EASTERN HALF. SKIES WILL GRADUALLY CLEAR FROM THE NORTHWEST LATE
EVENING THROUGH DAYBREAK SUNDAY WHILE BLUSTERY NORTHERLY WINDS USHER
IN MUCH COLDER TEMPERATURES. WITH FRESH SNOWPACK...DID DROP LOWS A
DEGREE OR TWO COOLER...SIMILAR TO THE CONSMOS. LOWS WILL NEAR 0
NORTHWEST HALF AND IN THE LOWER TEENS IN OUR FAR SOUTHEAST. WIND
CHILLS ARE EXPECTED TO DROP BELOW ZERO AREAWIDE...AND AS COLD AS THE
LOWER TEENS BELOW ZERO IN THE NORTH.
LOOKING AT ONLY A BRIEF REPRIEVE FROM THE SNOWY CONDITIONS ON SUNDAY
AND SUNDAY NIGHT. COLD HIGH PRESSURE BUILDS IN FROM THE NORTH...AND
WHILE SKIES WILL BE MOSTLY SUNNY ON SUNDAY...HIGHS WILL ONLY BE IN
THE MID TEENS TO NEAR 20.
A LARGE UPPER LOW CENTERED OVER CENTRAL TEXAS ON SUNDAY AFTERNOON
LIFTS NORTH NORTHEAST SUNDAY NIGHT. MODELS HAVE BEEN WAFFLING ON THE
EXACT TRACK OF THIS SYSTEM FROM RUN TO RUN...HOWEVER THE 12Z MODELS
ARE DEPICTING A MORE NORTHERLY TRACK WHICH BRINGS THE LOW CENTER TO
NEAR THE IL/IA/MO BORDER MONDAY AFTERNOON. THE ECMWF IS THE FURTHEST
WEST WITH THIS SYSTEM...HOWEVER ALL MODELS BRING PRECIPITATION INTO
AT LEAST NORTHWEST IOWA...SO DID UP POPS TO LOW END LIKELIES IN OUR
EXTREME SOUTHEAST CORNER....WITH CHANCES EXPANDED FURTHER INTO FAR
SOUTHEAST SD AND SW MN. TEMPERATURE PROFILES SUGGEST THAT THIS
SYSTEM WILL BE ENTIRELY SNOWFALL FOR US...AND WITH QPF AMOUNTS OF A
HALF INCH OR SO POSSIBLE IN PORTIONS OF NORTHWEST IOWA.
MODELS REALLY DIVERGE SIGNIFICANTLY BEHIND THIS SYSTEM. SOUTHWEST FLOW
QUICKLY TRANSITIONS TO A GENERAL TROUGH PATTERN SETTING UP OVER THE
NORTHERN PLAINS MID TO LATE WEEK. SEVERAL WAVES POTENTIAL ROTATE
THROUGH THE AREA...BUT MODELS ARE ALL OVER THE PLACE WITH POTENTIAL
IMPACTS. WITH THIS IN MID...AND THE MAIN FOCUS WITH THE FORECAST
PACKAGE BEING THE TWO UPCOMING STORMS...DID NOT ADJUST FROM THE
ALLBLEND FORECAST.
TEMPERATURES REMAIN BELOW NORMAL INTO MUCH OF NEXT WEEK WITH HIGHS
IN THE MID TEENS AND 20S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 534 PM CST FRI DEC 25 2015
BAND OF SNOWFALL NEAR THE MISSOURI VALLEY WILL CONTINUE TO EXPAND
NORTH AND EAST...WITH SNOW BECOMING WIDESPREAD BY 04Z. SNOW WILL
BE MODERATE TO HEAVY AT TIMES...AND WILL LIKELY DROP VISIBILITY
AND CEILINGS DOWN TO THE LIFR/IFR CATEGORY AT TIMES. WITH SOME
ELEVATED INSTABILITY...COULD EVEN SEE ISOLATED TSSN...BUT COVERAGE
IS TOO LOW FOR MENTION IN THE TAF AT THIS POINT. WINDS WILL TURN
EAST THEN NORTH...AND BECOME BREEZY...ESPECIALLY LATE MORNING AND
AFTERNOON SATURDAY. WITH SNOW TAPERING OFF FROM WEST TO EAST
SATURDAY AFTERNOON...THE BREEZY WINDS MAY ALSO CAUSE REDUCED
VISIBILITY IN BLSN. LOW CEILINGS WILL PERSIST THROUGH THE END OF
THE TAF PERIOD...BUT MAY IMPROVE TO LOW END MVFR SATURDAY
AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR SDZ070-071.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR SDZ038>040-050-
052>069.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ090.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR MNZ071-072-080-
081-089-097-098.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR IAZ002-003-
012>014.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR IAZ001.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR NEZ013.
&&
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Dec 25, 3:08 AM CST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 AM CST FRI DEC 25 2015
IAZ003-013-014-020>022-031-032-NEZ014-260915-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DAKOTA-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW OR A WINTRY MIX OF PRECIPITATION MAY FORM LATE THIS
AFTERNOON AND EVENING. HEAVIER PRECIPITATION MAY MOVE THROUGH
DURING THE OVERNIGHT HOURS AND INTO SATURDAY MORNING. LIGHT ICING
AND LIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE
THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF PRECIPITATION WILL COME TO AN END SATURDAY
AFTERNOON. NORTHERLY WINDS BETWEEN 20 AND 30 MPH MAY PRODUCE MINOR
BLOWING AND DRIFTING OF SNOW THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
IAZ001-002-012-MNZ080-081-089-090-098-NEZ013-SDZ067-069>071-
260915-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-
LINCOLN SD-YANKTON-CLAY SD-UNION-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL FORM LATE THIS AFTERNOON AND EVENING. HEAVIER
PRECIPITATION MAY MOVE THROUGH DURING THE OVERNIGHT HOURS AND INTO
SATURDAY MORNING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE
POSSIBLE THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL COME TO AN END SATURDAY AFTERNOON. NORTHERLY
WINDS BETWEEN 20 AND 30 MPH MAY PRODUCE BLOWING AND DRIFTING OF
SNOW THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
MNZ071-072-097-SDZ038>040-050-052>066-068-260915-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO BEGIN LATE FRIDAY AFTERNOON AND
EVENING...WITH PERIODS OF MODERATE TO HEAVY SNOW INTO SATURDAY
MORNING. SNOW WILL COME TO AN END BY MID DAY SATURDAY.
AT THIS TIME...HEAVY SNOW ACCUMULATIONS BETWEEN 5 AND 8 INCHES
ARE EXPECTED. ISOLATED LOCATIONS COULD SEE TOTALS APPROACH 10
INCHES. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM
FRIDAY EVENING THROUGH SATURDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL COME TO AN END SATURDAY AFTERNOON. NORTHERLY WINDS
BETWEEN 20 AND 30 MPH MAY PRODUCE BLOWING AND DRIFTING OF SNOW
THROUGH SATURDAY. EXPECT REDUCED VISIBILITIES AND DIFFICULT
TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
Winter Storm, Lincoln
- When
- December 25, 8:00 PM CST to December 26, 2:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snow accumulated 6 to 9 inches, including 8.0 inches at Tyler. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Lyon
- When
- December 25, 8:00 PM CST to December 26, 2:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snow accumulated 6 to 9 inches, including 8.0 inches at Marshall. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Pipestone
- When
- December 25, 8:00 PM CST to December 26, 2:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snow accumulated 5 to 8 inches, including 7.0 inches near Pipestone. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Murray
- When
- December 25, 8:00 PM CST to December 26, 2:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snow accumulated 5 to 8 inches, including 8.0 inches 4 miles north of Currie. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Cottonwood
- When
- December 25, 9:00 PM CST to December 26, 2:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Public
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snow accumulated 5 to 8 inches, including 8.0 inches at Westbrook. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Rock
- When
- December 25, 9:00 PM CST to December 26, 2:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snow accumulated 6 to 9 inches, including 8.5 inches at Luverne. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Storm, Nobles
- When
- December 25, 10:00 PM CST to December 26, 2:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snow accumulated 4 to 7 inches, including 6.0 inches at Worthington. North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities below a half mile in places. The storm affected mainly Christmas weekend travel.
Winter Weather, Jackson
- When
- December 25, 10:00 PM CST to December 26, 2:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snow accumulated 2 to 5 inches, including 3.2 inches near Lakefield. North to northwest winds gusting to around 30 mph on December 26th caused a few areas of blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610936, 610937, 610938, 610939, 610941, 610943, 610944, 610945.